Hail, Ellsworth
- When
- August 15, 4:25 PM CST to 4:26 PM CST
- Where
- Ellsworth County, 2.82 mi N of Kanopolis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.760, -98.140
A supercell thunderstorm tracked across Rice county on Sunday, August 15th producing extremely strong straight-line winds and hail up to the size of baseballs. Strong winds blew over railroad cars and snapped power poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A supercell thunderstorm tracked across Rice county on Sunday, August 15th producing extremely strong straight-line winds and hail up to the size of baseballs. Strong winds blew over railroad cars and snapped power poles. Winds were estimated to be near 110 mph at the peak of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 311 PM CDT Sun Aug 15 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 309 PM CDT Sun Aug 15 2021 Forecast highlights the next 7 days: * Periodic thunderstorm chances the next several days. * Near to slightly below normal temperatures the next several days. MCV currently spinning slowly south across central KS amidst a moist and weakly capped airmass will be the focus for isolated to widely scattered hit-or-miss thunderstorms through the evening, mainly along and west of the Flint Hills corridor. Modest mid/upper northwesterly flow may support just enough deep layer shear for some weak storm organization and associated marginal strong to severe storms. Main threats with the strongest activity will be dime- quarter size hail, 50-65 mph downburst winds, and locally heavy rainfall. Widespread severe weather is not expected. Thinking later tonight, additional thunderstorm activity could move into central KS from the north, as a lobe of shortwave energy approaches from the north. Thinking these chances will move/expand southeastward on Monday, encompassing much of the region given the upper forcing and moist/weakly capped airmass. Not expecting widespread coverage, but more of the isolated to widely scattered hit-or-miss variety. Like today, combination of instability/shear could support a few strong to marginally severe storms, along with locally heavy rainfall. Much of the same for Tuesday...lingering weak upper energy and associated cooler temperatures aloft amidst a moist/weakly capped atmosphere will support additional isolated hit-or-miss showers/storms. Went against the lower PoP NBM load and inserted slight chances across the whole forecast area, although suspect slightly higher shower/storm chances may focus further east across southeast KS. .LONG TERM...(Wednesday through Sunday) Issued at 309 PM CDT Sun Aug 15 2021 Unsettled pattern shower/thunderstorm-wise continues mid week, as additional subtle mid/upper energy progresses over Mid-America amidst increasing precipitable waters. These chances continue through late week, as an unseasonably strong upper trough progresses across the western and northern CONUS, dragging a cold front south/southeast into Mid-America. The ECMWF is a bit more agressive with the southward push of this front, supporting somewhat cooler and mostly dry weather by next weekend. However, the GFS and GEM stall the front across the region, supporting continued muggy conditions and higher rain/storm chances next weekend. All-in-all...while isolated occurrences of strong to marginally severe storms are possible, the potential for widespread severe weather is low mid week through the weekend. However, increasing flow aloft associated with the glancing blow of the deep western CONUS trough may support a slight uptick in severe storm chances late week into the weekend. Also, pockets of heavy rainfall and localized flooding are possible through the entire forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1217 PM CDT Sun Aug 15 2021 VFR conditions expected through most of the TAF period with light southeast winds. However, there is a chance of a few storms along and mainly west of I-135 this afternoon. Additional storms may move into the area from the northwest tonight. However, there is a lot of uncertainty in timing and coverage of any storms thus left specific mention out of TAFs for now. Areas that see storms tonight could result in MVFR cigs or lower by tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 89 68 89 / 20 30 20 20 Hutchinson 67 88 67 89 / 20 30 20 20 Newton 66 87 66 87 / 20 30 20 20 ElDorado 66 87 67 87 / 20 20 20 20 Winfield-KWLD 68 89 68 89 / 20 20 20 20 Russell 67 88 66 90 / 40 40 20 20 Great Bend 67 86 66 87 / 40 40 20 20 Salina 67 87 68 89 / 20 30 20 20 McPherson 66 86 66 87 / 20 30 20 20 Coffeyville 67 88 68 89 / 0 10 10 20 Chanute 66 87 68 88 / 0 10 10 20 Iola 65 86 66 88 / 0 10 10 20 Parsons-KPPF 66 87 67 89 / 0 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KMB
Hazardous Weather Outlook National Weather Service Wichita KS 336 PM CDT Sun Aug 15 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 336 PM CDT Sun Aug 15 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered hit-or-miss thunderstorms are possible through the evening, mainly along and west of the Flint Hills corridor. A few strong to marginally severe storms are possible, capable of dime to quarter size hail, 50 to 60 mph winds, and locally very heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic chances for hit-or-miss thunderstorms are forecast Monday through the weekend. While widespread severe weather is unlikely, the greatest chance for a few strong to marginally severe storms this week will be during the afternoon and evening hours. Locally heavy rainfall will also be a threat. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Reports of severe weather and flooding are always greatly appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
211 PM CDT Sun Aug 15 2021
KSZ048>051-151945-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
211 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern
McPherson, northeastern Rice, southeastern Ellsworth and southwestern
Saline Counties through 245 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marquette, or 13 miles southeast of Kanopolis.
This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marquette, Kanopolis Lake and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 9790 3852 9767 3840 9792 3866 9813
TIME...MOT...LOC 1911Z 331DEG 2KT 3863 9794
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
301 PM CDT Sun Aug 15 2021
KSZ048-049-051-152030-
Ellsworth KS-McPherson KS-Saline KS-
301 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northwestern
McPherson, southeastern Ellsworth and Saline Counties through 330 PM
CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Salina and a second storm 5 miles south of Brookville, these
storms are nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Brookville, Smolan, Falun,
Bridgeport, Kanopolis Lake, Salina Airport, Kanopolis State Park and
Kipp.
This includes the following highways...
Interstate 135 between Mile Markers 77 and 95.
Interstate 70 between Mile Markers 240 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 9743 3841 9786 3851 9793 3852 9792
3852 9794 3875 9809 3896 9770 3896 9761
TIME...MOT...LOC 2000Z 198DEG 5KT 3880 9766
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
330 PM CDT Sun Aug 15 2021
KSZ049-152115-
Saline KS-
330 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of Saline County
through 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smolan, or 7 miles southwest of Salina. This storm was nearly
stationary.
HAZARD...Wind gusts 40 to 50 mph and torrential downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salina, Assaria, Gypsum, Brookville, Smolan, Falun, Bridgeport,
Salina Airport and Kipp.
This includes the following highways...
Interstate 135 between Mile Markers 78 and 95.
Interstate 70 between Mile Markers 241 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3882 9737 3862 9737 3861 9782 3885 9793
3893 9766
TIME...MOT...LOC 2029Z 010DEG 3KT 3872 9767
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
414 PM CDT Sun Aug 15 2021
KSZ033-152200-
Lincoln KS-
414 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of southeastern Lincoln
County through 500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beverly, or 8 miles southeast of Lincoln. This storm was nearly
stationary.
HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beverly and Westfall.
This includes Interstate 70 between Mile Markers 229 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3907 9793 3887 9793 3887 9819 3907 9811
TIME...MOT...LOC 2113Z 010DEG 2KT 3896 9802
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
500 PM CDT Sun Aug 15 2021
KSZ033-152245-
Lincoln KS-
500 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northeastern Lincoln
County through 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln. This storm was nearly stationary.
HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lincoln and Beverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 9822 3918 9799 3898 9794 3896 9822
TIME...MOT...LOC 2159Z 359DEG 4KT 3912 9814
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
519 PM CDT Sun Aug 15 2021
KSZ048-152300-
Ellsworth KS-
519 PM CDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of eastern Ellsworth
County through 600 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kanopolis, moving south at 10 mph.
HAZARD...Wind gusts 40 to 50 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ellsworth, Kanopolis, Geneseo, Ellsworth Airport, Kanopolis Lake and
Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9792 3852 9823 3877 9829 3887 9796
TIME...MOT...LOC 2218Z 342DEG 10KT 3873 9813
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAKUBThe Wichita radar (KICT), 137 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
This is the beginning of an intense straight line wind event that moved out of Ellsworth county into Rice county. The narrow band of wind moved over open county and knocked over power lines for approximately one half mile.
A two to three wide swath of intense severe thunderstorm winds up to 110 mph moved out of Ellsworth county and across Rice county. Leaving significant damage along the way. Power poles up to and over one mile in width were knocked down or broken in half at multiple locations. Approximately one half mile of rail cars were blown off of the track just to the west of Geneseo. Crops along the path were flattened and tree branches were blown out of several trees along with some trees being completely blown over. A measured wind gust of 77 mph was recorded near the end of the wind damage path at the Lyons county airport.
Winds up to 65 mph were also reported.
Numerous car windshields were noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980953, 980954, 980955, 980956, 980966, 980976, 980957, 980958, 980959, 980960, 980962, 980961.